Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 18, 2024, 4:48 PM EDT for Wilkes County, North Carolina. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2024, 4:48 PM EDT (20:48 UTC)
- Expired
- May 18, 2024, 6:15 PM EDT
- In force
- 87 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 18, 1:44 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 18, 1:44 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 144 PM EDT Sat May 18 2024 .SYNOPSIS... A nearly stationary front across northern North Carolina will bring another round of showers and thunderstorms, with locally heavy rain, across the area through this evening. As this front drifts south tonight, the chances of precipitation decrease with only scattered mountain showers and storms expected Sunday. High pressure will bring dry weather from Monday into most of Wednesday, before an approaching cold front Thursday brings the next chance of showers. && .NEAR TERM /THROUGH SUNDAY/... As of 130 PM EDT Saturday... Key Message: 1) Heavy rain potential continues through this evening. 2) Drier tomorrow with only a slight chance of rain for the mountains. Satellite and surface analysis indicates that a stalled boundary is situated along the Virginia/North Carolina border. Some clearing has already occured within this region and dew points are already into the mid and upper 60s. As such, SBCAPE has already begun to trend upward to around 1000 J/kg. Expecting some upward trend in instability to continue as surface heating across the Carolina counties has brought temperatures into the mid 70s. Some convection has already begun within the VA/NC border and expecting this activity to continue to increase in coverage over the next several hours. The main threat today is flooding, with possibly a wind threat in some stronger storms. A large hail threat will be limited owing to the higher freezing level. Relatively strong northeast flow continues over the Piedmont of Virginia has held low clouds and cooler air in place, therefore very stable and not expecting much, if any rain from Danville to Lynchburg and east. Cool air wedge strengthens overnight and cooler air and low clouds will cover a large portion of the area by tomorrow morning. Expecting some fog development as well. May see some erosion of the wedge throughout the day tomorrow. A chance of some differential heating/orographic lift downpours or isolated thunderstorms across the western mountains in the afternoon, but otherwise most of the area should remain dry with the northeast flow in place. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 1215 PM EDT Saturday... Key Messages: 1). Mainly Dry through the period for a change. 2). Temperatures near seasonal normal. The weak and broad upper trough across the eastern U.S. will lift out of the region Sunday allowing an upper ridge to build eastward and northeastward into the region from the south central U.S. Dynamics/forcing will be limited under the upper ridge with warming temperatures aloft. At the surface, a lingering wedge will remain across the area into Monday, but gradually dissipate through the period. Increased sunshine, less precipitation, and the dissipating wedge will allow temperatures to warm back to seasonal levels compared to the last few rather cool days. Other than a scattering of diurnally driven showers across the western mountains, and principally the southwest VA/northwest NC mountains, little if any precipitation is expected through this time frame. Temperatures will range mostly from the 50s at night to the 70s mountains into the lower 80s elsewhere through the period. /Confidence Levels in Forecast Parameters/ - Moderate to High Confidence in Temperatures, - Moderate Confidence in Precipitation Probabilities, - Moderate Confidence in Wind Direction and Speed. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 1215 PM EDT Saturday... Key Messages: 1). Increasingly unsettled weather pattern evolves during the later half of the week. 2). Temperatures remain near seasonal normals. Upper ridging across the eastern U.S. will gradually break down through the later half of the week as a strong short wave tracks from the Midwest toward the Great Lakes. An associated cold front will move slowly into the region Thu-Fri. Shower and thunderstorm chances will increase as the front approaches from the west, especially along and west of the Blue Ridge. Timing is a bit uncertain as the ECMWF is quite a bit slower than the GFS. The ECMWF would delay the bulk of the precipitation until Friday going into the weekend. Activity looks to be somewhat scattered and mostly diurnal at this point with a low severe threat. Heavy rain may eventually be a greater concern, but too far out to hone in on any specific threats. Temperatures are expected to remain relatively near seasonal normals with a slight cooling trend from midweek to the weekend as clouds and precipitation coverage increase. Look for lows mostly in the 50s to lower 60s urban areas with high temperatures primarily in the 70s mountains with lower 80s Piedmont. /Confidence Levels in Forecast Parameters/ - Moderate Confidence in Temperatures, - Moderate Confidence in Precipitation Probabilities, - Moderate Confidence in Wind Direction and Speed. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... As of 140 PM EDT Saturday... Mostly a mix of VFR and MVFR this afternoon. Should see this continue through the afternoon and evening. Scattered showers and thunderstorms have already begun to develop and coverage of these will continue to increase through the remainder of the afternoon/evening. Storms will be capable of very heavy rainfall and gusty winds. Cool northeast flow over the Piedmont of Virginia will continue to supply OVC to BKN cigs of 010 to 015. Northeast flow strengthens tonight and will begun to see IFR/LIFR cigs through the overnight and into Sunday morning. Some improvements through Sunday morning, but still sub VFR is likely. EXTENDED AVIATION OUTLOOK... A few showers or isolated storms in the mountains on Sunday afternoon. MVFR/IFR clouds and showers remain in the area through Sunday night. Some improvements by Monday as the slow moving storm system begins to depart east. Tuesday is the most likely day to be VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG SHORT TERM...RAB LONG TERM...RAB AVIATION...BMG
Hazardous weather outlook, May 18, 1:57 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 157 PM EDT Sat May 18 2024 VAZ019-020-023-024-034-035-044>047-058-059-WVZ507-508-191800- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte-Eastern Greenbrier- Western Greenbrier- 157 PM EDT Sat May 18 2024 This Hazardous Weather Outlook is for central Virginia, south central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>018-022-033-WVZ042>044-191800- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Roanoke-Franklin-Mercer-Summers-Monroe- 157 PM EDT Sat May 18 2024 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a risk for excessive rainfall which could lead to flooding of urban and poor drainage areas today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ001>006-018>020-VAZ032-043-191800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Patrick-Henry- 157 PM EDT Sat May 18 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. There is a risk of severe thunderstorms capable of producing damaging wind gusts this afternoon and evening. There is also a risk for excessive rainfall which could lead to flooding of urban and poor drainage areas today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 18, 3:44 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
344 PM EDT Sat May 18 2024
NCZ003-182015-
Surry NC-
344 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL SURRY COUNTY THROUGH 415 PM EDT...
At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairview, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fairview...
Dobson...
Bottom...
Level Cross...
White Plains...
Ararat...
and Crutchfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3628 8074 3628 8075 3633 8086 3653 8079
3641 8053 3627 8073
TIME...MOT...LOC 1943Z 212DEG 9KT 3635 8079
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 18, 3:49 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
349 PM EDT Sat May 18 2024
VAZ016-182015-
Carroll VA-
349 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARROLL COUNTY THROUGH
415 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodlawn, or near Hillsville, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Galax...
Hillsville...
Fancy Gap...
Dugspur...
Gladesboro...
and Woodlawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3668 8089 3679 8087 3683 8056 3666 8059
3665 8059 3665 8060 3664 8060 3662 8062
TIME...MOT...LOC 1949Z 276DEG 10KT 3672 8081
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 18, 3:59 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Sat May 18 2024
VAZ015-016-182030-
Grayson VA-Carroll VA-
359 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CARROLL AND
SOUTHEASTERN GRAYSON COUNTIES AND THE CITY OF GALAX THROUGH 430 PM
EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Galax, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Galax...
Fries...
Baywood...
Woodlawn...
Pipers Gap...
and Lambsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 8104 3671 8105 3675 8076 3656 8077
TIME...MOT...LOC 1959Z 276DEG 9KT 3665 8096
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, May 18, 4:03 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sat May 18 2024
VAZ014-182030-
Montgomery VA-
403 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONTGOMERY COUNTY
THROUGH 430 PM EDT...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Christiansburg, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Merrimac...
Crockett Springs...
Elliston-Lafayette...
and Elliston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3725 8023 3709 8025 3708 8027 3711 8050
3715 8051 3719 8049
TIME...MOT...LOC 2003Z 277DEG 8KT 3715 8044
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BMGLocal storm report, May 18, 4:35 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
435 PM EDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM Tstm Wnd Dmg 2 S Dobson 36.37N 80.72W
05/18/2024 Surry NC Law Enforcement
Thunderstorm winds blew down one tree near
the intersection of Cody Trail and Garden
Ridge Lane.
&&
PWSpecial weather statement, May 18, 4:45 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
445 PM EDT Sat May 18 2024
NCZ003-004-020-182115-
Stokes NC-Yadkin NC-Surry NC-
445 PM EDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN
SURRY...SOUTHWESTERN STOKES AND NORTHEASTERN YADKIN COUNTIES THROUGH
515 PM EDT...
At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Bend, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pilot Mountain...
East Bend...
Siloam...
Pilot Mountain State Park...
and Pinnacle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3620 8062 3641 8055 3631 8036 3626 8040
3626 8045 3624 8045 3623 8044 3622 8044
3615 8050
TIME...MOT...LOC 2045Z 225DEG 5KT 3622 8052
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 12:20 AM EDT | Special Weather Statement | RNK | Halifax | 25 min |
| May 18, 12:43 AM EDT | Special Weather Statement | RNK | Halifax | 32 min |
| May 18, 1:15 AM EDT | Flash Flood Warning | RNK | Halifax | 6 hr |
| May 18, 2:49 PM EDT | Special Weather Statement | RNK | Pulaski, Wythe | 41 min |
| May 18, 3:49 PM EDT | Special Weather Statement | RNK | Carroll | 26 min |
| May 18, 3:57 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 50 min |
| May 18, 3:59 PM EDT | Special Weather Statement | RNK | City of Galax | 31 min |
| May 18, 4:03 PM EDT | Special Weather Statement | RNK | Montgomery | 27 min |
| May 18, 4:10 PM EDT | Areal Flood Advisory | RNK | Montgomery | 110 min |
| May 18, 4:40 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 81 min |
| May 18, 1:35 PM EDT | Special Weather Statement | RNK | Wilkes | 40 min |
| May 18, 2:52 PM EDT | Special Weather Statement | RNK | Surry | 23 min |
| May 18, 2:54 PM EDT | Special Weather Statement | RNK | Stokes | 36 min |
| May 18, 3:16 PM EDT | Special Weather Statement | RNK | Rockingham | 29 min |
| May 18, 3:20 PM EDT | Areal Flood Advisory | RNK | Surry | 115 min |
| May 18, 3:30 PM EDT | Areal Flood Advisory | RNK | Rockingham, Stokes | 2 hr |
| May 18, 3:44 PM EDT | Special Weather Statement | RNK | Surry | 31 min |
| May 18, 3:46 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 59 min |
| May 18, 3:51 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 37 min |
| May 18, 4:16 PM EDT | Areal Flood Advisory | RNK | Wilkes | 32 min |
| May 18, 4:45 PM EDT | Special Weather Statement | RNK | Yadkin | 30 min |
| May 18, 4:55 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 29 min |
| May 18, 5:03 PM EDT | Areal Flood Advisory | RNK | Surry, Yadkin | 117 min |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.